Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2012, 5:48 PM PDT for Nye County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 5:48 PM PDT (00:48 UTC)
- Expired
- Aug 3, 2012, 6:30 PM PDT
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Nye County, NV
The radar
The Las Vegas radar (KESX), 195 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3971 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WUUS55 KVEF 040048 SVRVEF NVC023-040130- /O.NEW.KVEF.SV.W.0030.120804T0048Z-120804T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 548 PM PDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 630 PM PDT. * AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPACE MOUNTAIN RV PARK...OR NEAR BEATTY...AND WAS MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BEATTY AND AREAS ALONG HIGHWAY 95 BETWEEN BEATTY AND MILE MARKER 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3664 11644 3664 11670 3695 11691 3697 11659 TIME...MOT...LOC 0048Z 350DEG 21KT 3686 11670 $$ STACHELSKI
2 follow-up statements
162 WWUS55 KVEF 040110 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 610 PM PDT FRI AUG 3 2012 NVC023-040130- /O.CON.KVEF.SV.W.0030.000000T0000Z-120804T0130Z/ NYE NV- 610 PM PDT FRI AUG 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH CENTRAL NYE COUNTY... AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH MOVING SOUTH AT 25 MPH. THIS ACTIVITY EXTENDED FROM BEATTY TO NEAR MILE MARKER 42 ON HIGHWAY 95. LOCATIONS IMPACTED INCLUDE... BEATTY AND HIGHWAY 95 FROM BEATTY TO MILE MARKER 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3664 11644 3664 11670 3695 11691 3697 11659 TIME...MOT...LOC 0109Z 350DEG 21KT 3674 11667 $$ STACHELSKI
509 WWUS55 KVEF 040132 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 632 PM PDT FRI AUG 3 2012 NVC023-040141- /O.EXP.KVEF.SV.W.0030.000000T0000Z-120804T0130Z/ NYE NV- 632 PM PDT FRI AUG 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR BEATTY AND NEARBY AREAS IN SOUTH CENTRAL NYE COUNTY HAS EXPIRED... THUNDERSTORMS HAVE MOVED SOUTH AND AWAY FROM BEATTY. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN AND RUNOFF FROM EARLIER ACTIVITY MAY STILL RESULT IN HAZARDOUS WEATHER IN THE BEATTY AREA. REFER TO THE FLASH FLOOD WARNING IN EFFECT FOR THIS AREA FOR MORE DETAILS ON THAT HAZARD. LAT...LON 3664 11644 3664 11670 3695 11691 3697 11659 TIME...MOT...LOC 0110Z 350DEG 21KT 3673 11667 $$ STACHELSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:33 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 3, 3:33 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 333 PM PDT FRI AUG 3 2012 .SYNOPSIS...HIGH PRESSURE OVER CENTRAL NEVADA AND SOUTHERN UTAH WILL GRADUALLY SHIFT NORTH SATURDAY AS A WEAK DISTURBANCE MOVES NORTH. THIS WILL HELP INCREASE MONSOONAL MOISTURE ONCE AGAIN LEADING TO ISOLATED TO SCATTERED THUNDERSTORMS OVER MAINLY THE NORTHERN AND CENTRAL PORTIONS OF THE CWA...WHILE DECREASING OVER THE SOUTHERN AREAS. MORE OF A SOUTHWEST FLOW IS EXPECTED TO DEVELOP SUNDAY KEEPING THUNDERSTORM CHANCES MAINLY CONFINED TO THE EASTERN HALF OF THE AREA. TEMPERATURES WILL RUN AT TO SLIGHTLY BELOW NORMAL THROUGH SUNDAY. && .SHORT TERM...CONVECTION HAS MAINLY BEEN FIRING ON A LINE FROM SOUTHWEST UTAH THROUGH SOUTH CENTRAL LINCOLN INTO CENTRAL NYE COUNTY. SO FAR THESE STORMS HAVE BEEN PRETTY MUCH ANCHORED TO THE TERRAIN AS THE MID LEVEL EASTERLIES HAVE BEEN RATHER WEAK. SO IT IS POSSIBLE THAT A FEW STORMS COULD PRODUCE FLASH FLOODING. DEWPOINTS HAVE REMAINED FAIRLY LOW OVER THE FAR NORTHERN AREAS OF THE CWA UNDER HIGH PRESSURE WHILE MOISTURE REMAINS FAIRLY DEEP OVER THE SOUTHERN HALF OF THE CWA AND MOST OF THE STORMS HAVE DEVELOP ALONG THE SHARP DEWPOINT GRADIENT. WEAK DISTURBANCE OVER SOUTHERN CALIFORNIA WILL LIFT NORTH TONIGHT AND THERE MAY BE ENOUGH ENERGY AVAILABLE TO KEEP STORMS GOING OVER NIGHT OVER THE WESTERN PORTIONS OF THE AREA WHILE MOST OTHER AREA WILL SEE STORMS DISSIPATE THIS EVENING. HIGH PRESSURE WILL GRADUALLY LIFT NORTH SATURDAY AS THE WEAK INVERTED TROUGH ALSO LIFTS NORTH. WE WILL SEE SOME DRIER AND MORE STABLE AIR WORKING INTO THE FAR SOUTHERN AREAS OF THE CWA WHILE ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE NORTHERN AND CENTRAL AREAS OF THE CWA. EVEN MORE DRYING IS EXPECTED SUNDAY WITH STORMS MAINLY CONFINED TO THE EASTERN AREAS OF THE CWA. BY MONDAY...MOST OF THE AREA IS EXPECTED TO SEE PW VALUES BELOW 1 INCH WITH THE EXCEPTION OF MOHAVE COUNTY WHERE THE BEST CHANCE OF PRECIPITATION WILL REMAIN. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL. .LONG TERM...ONLY MINOR TWEAKS TO THE LONG TERM FORECAST THIS AFTERNOON...WITH MODELS IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY AND DIFFERENCES DEVELOPING THEREAFTER. STRONG HIGH PRESSURE WILL SLOWLY DRIFT WEST THROUGH THE FOUR CORNERS REGION THROUGH 00Z WEDNESDAY. LATEST GUIDANCE BRINGS THE LOW FURTHER WEST COMPARED TO YESTERDAY. THIS WOULD ALLOW DAYTIME HIGH TEMPERATURES TO CLIMB A BIT HIGHER THAT FORECAST YESTERDAY. THIS TREND IS NOW SEEN IN THE MOS GUIDANCE...WITH KLAS HIGH TEMPERATURES RANGING FROM 103F TO 111F ON TUESDAY AND WEDNESDAY. AGREED WITH PREVIOUS SHIFT THAT THE HIGH END IS NOT SUPPORTED BY 700 AND 850 MB TEMPERATURES. HOWEVER...HAVE TRENDED WARMER NEXT WEEK WITH THIS PACKAGE...WITH HIGHS CURRENTLY EXPECTED TO BE BETWEEN 103F AND 108F IN THE LAS VEGAS VALLEY DURING THE MIDDLE OF NEXT WEEK. THUNDERSTORM ACTIVITY WILL REMAIN CONFINED TO THE EASTERN HALF OF THE CWA AS DRY SOUTHWESTERLY FLOW DOMINATES ACROSS THE WEST. MOHAVE COUNTY WILL BE THE PRIMARY THUNDERSTORM CONCERN THROUGH THE PERIOD. LARGER SCALE DIFFERENCES BECOME APPARENT DURING THE LATTER PART OF THE WEEK. MODELS DISAGREE ON HOW TO HANDLE THE LOW OVER THE SOUTHWEST AS WELL AS DISTURBANCES MOVING ONSHORE ACROSS THE WESTERN CONUS. WILL ALLOW MODELS TO COME INTO BETTER AGREEMENT BEFORE MAKING ANY MAJOR CHANGES LATE NEXT WEEK. OUTSIDE OF THE ISOLATED THUNDERSTORM THREAT IN THE FAR EASTERN ZONES...LIGHT WINDS WILL ALLOW FIRE WEATHER CONCERNS TO REMAIN LOW THROUGH THE EXTENDED. && .AVIATION...FOR MCCARRAN...ISOLATED SHRA/TSRA NEAR THE AIRPORT AND IN THE APPROACH CORRIDORS ARE POSSIBLE THIS EVENING THROUGH 04Z...OTHERWISE FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING DIURNAL TRENDS. ISOLATED SHRA/TSRA ARE POSSIBLE ON SATURDAY ESPECIALLY AFTER 19Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA WILL CONTINUE TO BE AROUND THIS EVENING ACROSS LINCOLN...CLARK...CENTRAL NYE AND NORTHERN MOHAVE COUNTY WITH ISOLATED SHRA/TSRA IN THE SAN BERNARDINO COUNTY DESERTS. MOST ACTIVITY SHOULD DIMINISH BY 06Z SATURDAY. ON SATURDAY SCATTERED SHRA/TSRA ARE EXPECTED ACROSS LINCOLN...ESMERALDA...INYO...AND CENTRAL NYE COUNTIES WITH ISOLATED SHRA/TSRA ELSEWHERE MAINLY AFTER 19Z. OTHERWISE EXPECT FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING DIURNAL TRENDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA... && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW/WOLCOTT/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 5:44 AM PDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 544 AM PDT FRI AUG 3 2012 AZZ001>003-036-CAZ522>527-NVZ015>022-041000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 544 AM PDT FRI AUG 3 2012 /544 AM MST FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE BEST AREA FOR SHOWERS AND THUNDERSTORMS WILL BE SHIFTING NORTH ACROSS CENTRAL NEVADA BY SUNDAY...AND REMAIN ACROSS MOHAVE COUNTY. A SOUTHWEST FLOW WILL USHER IN DRIER AIR AND GREATER STABILITY OVER THE MOJAVE DESERT ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-041000- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 544 AM PDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT DRIER AIR ACROSS WESTERN INYO AND ESMERALDA COUNTY WILL LEAD TO ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EAST SLOPES OF THE SOUTHERN SIERRA. GUSTY WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL WORK NORTHWARD INTO WESTERN INYO AND ESMERALDA COUNTY TONIGHT THROUGH SUNDAY FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 3, 5:45 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL SE BEATTY 36.91N 116.76W
08/03/2012 E0.25 INCH NYE NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN
BEATTY.
&&
CSTUMPFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:00 PM PDT | Severe Thunderstorm Warning | VEF | Nye | 45 min |
| Aug 3, 5:06 PM PDT | Severe Thunderstorm Warning | VEF | Nye | 24 min |
| Aug 3, 5:26 PM PDT | Flash Flood Warning | VEF | Nye | 72 min |
| Aug 3, 5:28 PM PDT | Severe Thunderstorm Warning | VEF | Nye | 19 min |
| Aug 3, 5:51 PM PDT | Flash Flood Warning | VEF | Nye | 50 min |
| Aug 3, 5:56 PM PDT | Flash Flood Warning | VEF | Nye | 65 min |
| Aug 3, 5:58 PM PDT | Severe Thunderstorm Warning | VEF | Nye | 47 min |
| Aug 3, 6:25 PM PDT | Severe Thunderstorm Warning | VEF | Nye | 50 min |
| Aug 3, 7:13 PM PDT | Flash Flood Warning | VEF | Nye | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.